|HIV / hemophilia / strep and other infections
Nov 11, 2007
My husband has hemophilia and contracted HIV from a transfusion. It seems fairly benign in him as his lifestyle is almost embarrassingly sterile (never touched drugs, alcohol, cigarettes, or even coffee or tea for that matter). July of 2006 (age 36), he received a total hip replacement. Several days later, he received a staph infection from a bad pic line (determined). His vein shrivelled up and he got placed on heavy antibiotics (vanco & dapto, et al). This caused severe damage to his GI tract (mainly forced to use a bedpan) and his platelets dropped (vanco is indicated to have this effect, though some Doctor's of his preferred to point to his liver as the cause (antibiotics affect his liver, so its chicken/egg). His platelets are usually fine for a hemophiliac, but they seem to want to rule out the vanco as the cause). Shortly following this, he went as an outpatient and within a week, was back in the hospital with a gram negative infection (enterobacter). The likely cause was due to damage done to the lining in his stomach from the antibiotics, allowing the bacteria to leak into his blood. His temp went up to 105 F and this 6'2" 175 lbs guy dropped down to 135 lbs. He remained on antibiotics for this until part way through October, 2006. Every once and a while, my husband will say he does not feel back to normal. We've suffered loss of consortium to some degree. He has also still got side effects from the antibiotics: pseudomembranous collitis and small amounts of penile blood secretions. He has been more sensitive to food as well. Then, a few weeks ago, without any trauma/wound, he magically received a strep B infection in his arm. This was operated on several days later. Seepage was heavy for the week that followed. His Hemotologist Docs admitted him due to the steady decline in his platelets while he's been on Daptomycin (also a possible cause of lowered platelets). His hemotologist will not even entertain let alone put it on the table for consideration that the antibiotics may have contributed to lowered platelets, even though I've read reports that have said it is a possible adverse effect. The hemotologist and Infectious Disease Docs insist his liver is the cause. My husband just had an operation to sew up his elbow capsule & irrigate the area. A few days ago they found a gram negative from the cultures and told him he is septic and this is life threatening. The night before they told us this bad news about the new bacteria, we were in heavy prayer asking for healing. His temperature broke (it peaked at just over 103) and he has since received a powerful Priesthood blessing of healing. (The Docs called his lack of any fever an anomaly). Is there any possibility that he has just been on an antibiotic-carousel of infections? Or is it due to his own health? He has never just broke out in infection before without some cause of trauma. His body seems to be a playground for more infections as he goes on this vicious cycle of antibiotics. Is it possible since he never fully recovered from last years episode, that this may have contributed to his mysterious infection? I understood that one is more susceptible to infections once one has had them and undergone a serious regime of antibiotics. Is there a lot of HIV patients that spontaneously get infections like this? I am trying to make sense of this and heal him ultimately. Any insights would be greatly appreciated.
| Response from Dr. McGovern
I am sorry to hear how difficult the past year has been for your husband. I am concerned on hearing this news regarding two issues: 1) What is the extent of his HIV infection and does he need to start on therapy for HIV so that his immune system can improve and
2) What is the extent of his liver disease. If he is a hemophiliac, the chance of having Hepatitis C infection a long time ago is very high. This leads to me to concerns about possible cirrhosis, which can predispose him to infections.
He unfortunately needs powerful medications for a series of significant infections. It is certainly possible that these medications could contribute to low platelets. I also wonder if he has a big spleen due to advanced liver disease since this can cause low platelets as well.
To help prevent infection, he should also be vaccinated against pneumococcal infection, hepatitis A and B (if not already done) and influenza and tetanus.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.